Hail, Mitchell
- When
- August 10, 7:10 PM CST
- Where
- Mitchell County, 0.69 mi S of Hunter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -98.400
Although it only clipped a small portion of this six-county North Central Kansas area, a lone-but-intense severe storm tracked northeastward across far southeastern Osborne County and roughly the southeast half of Mitchell County on this Tuesday evening, prompting several reports of large hail ranging from quarter all the way up to baseball size. The main swath of confirmed golf ball to baseball…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although it only clipped a small portion of this six-county North Central Kansas area, a lone-but-intense severe storm tracked northeastward across far southeastern Osborne County and roughly the southeast half of Mitchell County on this Tuesday evening, prompting several reports of large hail ranging from quarter all the way up to baseball size. The main swath of confirmed golf ball to baseball size stones concentrated between Asherville and Scottsville, with smaller severe-criteria stones of quarter to ping pong ball size reported in or very near Beloit and Hunter. Although there were no verified measurements of severe-criteria wind gusts within the local area, a few stations just south in central Kansas clocked speeds around 60 MPH under this storm, and a CoCoRaHS observer near Hunter mentioned lots of hail and wind .
This severe storm appeared to be a left-splitting supercell, initiating and rapidly intensifying over Rush County Kansas around 6 p.m. CDT and then making a beeline almost due northeastward, eventually invading the local area into southeastern Osborne/southwestern Mitchell counties between 7:45-8:15 p.m. CDT. By 9 p.m. CDT the storm was already exiting eastward out of Mitchell County, ending the threat of severe weather for the night. In the mid-upper levels, this event featured weak forcing, as North Central Kansas resided under fairly weak, quasi-zonal flow within the far southern reach of any influence from a large-scale trough centered over south central Canada. At the surface, a fairly subtle trough axis extended southwestward from north central into southwest Kansas during the late afternoon and evening, providing just enough convergence to overcome relatively-strong convective inhibition/capping (as evidenced by 700 millibar temperatures around 14C). On the flip side, this intense storm clearly had plenty of instability to work with, as the early-evening surface temperature/dewpoint in the Mitchell County area featured upper 80s/low 70s (F), fostering a mesoscale environment boasting robust mixed-layer CAPE around 4000 J/kg but only about 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 10, 6:00 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
700 PM CDT Tue Aug 10 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 356 PM CDT Tue Aug 10 2021
So far turning out to be another dry day today for most locations,
though highs are struggling a bit due to cloud cover and had to be
lowered a degree or two. This also means that the Heat Advisory is
struggling to be realized today as well, but any breaks in cloud
cover would allow for temperatures to rise. This lends itself to
keeping the advisory in place. With regards to precip, so far we
have seen a few isolated, weak showers across our KS counties,
though not as many as originally anticipated. The surface front has
made it's way to just southeast of the area, though it can be
difficult to discern at times as this front is slightly more
diffuse. Convection has been focused mainly to the south of our CWA
along the I-70 corridor today where the front is roughly located.
The rest of the day looks to be a bit more of a toss up precip wise.
Models are initialized really poorly and haven't been handling
precip very well today. Overall still expecting very little in terms
of precip tonight. Nothing widespread is expected, in fact anything
that does crop up will be very isolated in nature and mainly across
north central KS. Should a storm or two pop up there is the
potential that they could become strong to severe. Models showing no
shortage of instability and and good mid level lapse rates across
the area. However, models show that we will remain fairly capped
through the evening due to warm midlevel temperatures and a lack
of better forcing.
Wednesday and most of the daytime on Thursday are expected to be dry
and hot again. Aloft we remain under fairly zonal flow and
transitioning to weak northwest flow tomorrow night. Tomorrow will
be the hottest day of the forecast with highs in the mid 90s across
our NE counties, and in the upper 90s to low 100s in our KS
counties. Have issued a Heat Advisory for a few of our KS counties
for tomorrow afternoon. Heat indices exceeding 105 degrees are
forecast within the advisory area. The actualization of the heat
tomorrow will largely depend on frontal placement in the
afternoon, as moisture will pool along the front and increase
dewpoints.
Thursday, an upper level trof is situated over the Great Lakes
region with a sfc cold front extending from the Great Lakes through
the Plains. This front will move through the area on Thursday, this
time bringing cooler temperatures, along with the chance for more
showers and storms. Late in the day on Thursday precip chances start
to ramp up as storms are likely to form along the front. Chances
continue to increase and become more widespread Thursday night. Some
of these storms may be strong to severe.
Friday's highs are expected to be back down into the lower 80s and
closer to normal for this time of year. The remainder of the
forecast is characterized by periodic chances for showers and
thunderstorms as various shortwaves aloft push through. Models
diverge slightly after Sunday and so the exact timing of when we
could see precip in these outer periods is still up for debate.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 656 PM CDT Tue Aug 10 2021
VFR conditions are forecasts. Could be some isolated stratus
toward dawn, but not enough to warrant much of a mention in the
forecast. Cold front passage by Wednesday afternoon should shift
winds to have a north component and remain light.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087.
KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.
Heat Advisory from 1 PM to 9 PM CDT Wednesday for KSZ007-017>019.
&&
DISCUSSION...Shawkey
AVIATION...HeinleinHazardous Weather Outlook National Weather Service Hastings NE 400 PM CDT Tue Aug 10 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 400 PM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. A few isolated thunderstorms may redevelop late this afternoon and evening primarily southeast of a line from Hebron Nebraska to Stockton Kansas. Should thunderstorms redevelop, there is the potential some could be strong to marginally severe. The primary threats would be wind gusts to 60 mph and hail to the size of quarters. The Heat Advisory remains in effect through early evening for areas along and southeast of a line from Smith Center, KS to Hebron, NE. Heat index values of 100 to 105 degrees are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may once again top out near 100 degrees in north central Kansas and along the Highway 81 corridor in Nebraska on Wednesday. Portions of north central Kansas may reach or exceed 105 degrees, and a Heat Advisory is in effect from 1 PM to 9 PM. Chances for thunderstorms return Thursday afternoon and evening and will persist off and on again across portions of the outlook area through Monday. Some of the storms on Thursday may be strong to marginally severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong wind and hail from possible storms late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
4 hail. Local standard time, as filed.
Hail ranging in size from golf balls to baseballs was reported in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977976, 977980, 977977, 977979.